Magazine article USA TODAY

Painkillers May Make Headaches Worse

Magazine article USA TODAY

Painkillers May Make Headaches Worse

Article excerpt

Strong evidence suggests that people with chronic headaches actually are doing themselves more harm than good by taking too many prescription or over-the-counter painkillers. According to researchers at St. Louis University School of Medicine, analgesics-aspirin, ibuprofen, acetaminophen, narcotics, and various combinations of these medications--taken sparingly are effective and decrease the severity of headaches, but overuse of the drugs may increase their frequency in many patients.

"It's really a paradox," points out Paul N. Duckro, associate professor of psychiatry and human behavior and director of the Biobehavioral Treatment Center. "People who suffer from headaches are typically taught to rely on medication for their pain, but we've found that the regular use of analgesic medication can contribute to the transformation of an occasional headache into the nearly constant pain of a chronic daily headache" (one that lasts 20 or more days a month).

It is easy for people to fall into an analgesic trap. A headache sufferer may take and benefit from a painkiller, then begins to use it more freely, perhaps even to prevent pain. As medication and headache pain increase together, the individual begins to find that the analgesic is less effective, so he or she takes more or tries new ones. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.